Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 388, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 1, 2018, 6:13 PM CDT for Ellis County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2018, 6:13 PM CDT (23:13 UTC)
- Expired
- Sep 1, 2018, 7:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 6:18 PM CDT | HAIL 1.25 | 2 S Hays, KS | THIS REPORT CAME IN THROUGH SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 4:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3003 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
787
WUUS53 KDDC 012313
SVRDDC
KSC051-020000-
/O.NEW.KDDC.SV.W.0388.180901T2313Z-180902T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
613 PM CDT SAT SEP 1 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Ellis County in central Kansas...
* Until 700 PM CDT.
* At 613 PM CDT, a severe thunderstorm was located 3 miles west of
Munjor, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hays, Victoria, Walker, Catherine, Emmeram, Toulon, Munjor and
Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3880 9904 3871 9916 3879 9947 3913 9926
3913 9904
TIME...MOT...LOC 2313Z 207DEG 31KT 3882 9933
HAIL...1.50IN
WIND...60MPH
$$
TATRO2 follow-up statements
841
WWUS53 KDDC 012342
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
642 PM CDT SAT SEP 1 2018
KSC051-020000-
/O.CON.KDDC.SV.W.0388.000000T0000Z-180902T0000Z/
Ellis KS-
642 PM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN ELLIS COUNTY...
At 642 PM CDT, a severe thunderstorm was located near Emmeram, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hays, Victoria, Walker, Catherine, Emmeram, Toulon and Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3880 9904 3880 9912 3879 9947 3913 9926
3913 9904
TIME...MOT...LOC 2342Z 208DEG 49KT 3895 9917
HAIL...1.00IN
WIND...60MPH
$$
TATRO152
WWUS53 KDDC 012353
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
653 PM CDT SAT SEP 1 2018
KSC051-020003-
/O.EXP.KDDC.SV.W.0388.000000T0000Z-180902T0000Z/
Ellis KS-
653 PM CDT SAT SEP 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELLIS COUNTY WILL
EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3880 9904 3880 9912 3879 9947 3913 9926
3913 9904
TIME...MOT...LOC 2353Z 207DEG 31KT 3902 9912
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:04 PM CDT, 9 minutes earlier.
Area forecast discussion, Sep 1, 6:04 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 604 PM CDT Sat Sep 1 2018 ...Updated Aviation Discussion... .SHORT TERM...(This afternoon through Sunday) Issued at 1153 AM CDT Sat Sep 1 2018 Lingering rain showers and isolated thunderstorms pushing north of I-70 and in western counties out of the CWA in the next hour or two. These morning storms may help in inhibiting severe activity later this afternoon and evening in expanse of the areas affected along with severity itself. Right now, short term models indicate development in the Liberal area after 1600L and spreading up towards Dodge and Hays after 1700L. There is good shear indications ahead of a passing shortwave trough pushing through the CWA, giving chances of quarter sized hail and gusty winds up to 50-60mph. Models have been jumping around as to exact time and location of thunderstorm development, but this will happen at some point late this afternoon and into the evening hours ending before midnight due to nocturnal cooling inhibiting the instability with these storms and lifting to the north and northeast of the CWA. Storm totals will be around .5-1 inch from Liberal through Dodge to Hays where most thunderstorm development will be, with local amounts pushing into the 2-4inch range as indicated by some short term models. Again, however, confidence is not too high with models jumping around on this forecast not doing the best job and all depends on where and for how long these storms last to know the higher rainfall amounts will be located. Otherwise, afternoon high temperatures will not be as hot as the previous couple of days only reaching the upper 80s to low 90s due to the cloud cover and aforementioned rain showers from this morning. Mid 90s will still be present along the Oklahoma border in the southeastern counties where there will only be scattered clouds this afternoon allowing still for a good warm up. Winds will stay out of the south around 10-15mph not near as windy as yesterday due to a more relaxed pressure gradient ahead of the aforementioned upper level disturbance. Tonight's low temperatures will drop into the low 60s to low 70s northwest to southeast with cloud cover improving into the morning hours with lighter winds out of the south less than 10mph. .LONG TERM...(Sunday night through Saturday) Issued at 115 PM CDT Sat Sep 1 2018 The long term pattern will be quite active over the next several days as a series of short waves propagate through the high plains out of the southwest. This will bring cooler temperatures and daily chances for rain showers and isolated thunderstorms through Thursday under a fairly zonal pattern to the north and a deep trough across the southwest. Afternoon high temperatures will be in the upper 70s to low 80s through Friday before a warm up into the mid to upper 80s Saturday with upper level ridging setting in place over the Rocky Mountains into western Kansas. Morning low temperatures will be in the upper 50s to mid 60s throughout the week. Precipitation chances will come to an end Thursday night and into Friday and the weekend due to a more northwest flow pattern in the upper levels with the aforementioned ridge set up to the west. Winds will have an more humid easterly component throughout the entire week from the southeast to the northeast helping to aid in the ample low level moisture needed for a more showery precipitation period throughout the week. The fifth wettest August on record in Dodge City looks to start the month of September on the same note helping in keeping the drought obsolete for southwestern Kansas. Two week to month outlooks look to be on the wetter side as well, according to NCEP modeling, looking a lot different than it was this time last year. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 557 PM CDT Sat Sep 1 2018 Thunderstorms near LBL moving north and northeast of the area but more is in store between 02-06Z along with DDC and GCK associated with an upper level disturbance propagating through the CWA. Ongoing thunderstorms on station at HYS restricting visibility as well as lower ceilings. All sites are still VFR and will continue so through the period with only 4SM and 3500 feet expected in thunderstorms. Winds will variably gust in thunderstorms, but otherwise, they will be out of the south around 8-12kts with a fairly weak pressure gradient across southwest Kansas. Improving conditions with lifting ceilings and scattering out of clouds by daybreak around 12Z lasting throughout the day before a chance for more rain showers and isolated storms after the end of the period tomorrow. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 87 66 84 / 60 40 60 40 GCK 64 86 64 83 / 60 30 60 40 EHA 64 86 63 83 / 70 20 50 30 LBL 67 87 65 84 / 60 30 40 40 HYS 68 86 66 82 / 70 50 70 50 P28 73 89 70 85 / 20 40 60 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous weather outlook, Sep 1, 3:19 AM CDT, 14 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 319 AM CDT Sat Sep 1 2018 KSZ030-031-043>046-061>066-074>081-084>090-021000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 319 AM CDT Sat Sep 1 2018 /219 AM MDT Sat Sep 1 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will be possible early this morning. A few of these storms this morning will be capable of producing lightning, wind gust in excess of 40 mph and moderate rainfall. Another round of thunderstorms will develop this afternoon and continue tonight. These storms may be severe and produce hail up to the size of half dollars along with wind gusts of 60 mph. Periods of heavy rainfall can also be expected which may result in some ponding of water on roadways and poor drainage areas. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- There will be a chance for showers and thunderstorms each day from Sunday through Friday. A few of thunderstorms Sunday and Monday may produce periods of heavy rain and gusty winds. Days 2-7 Hazards ---------------- * Sunday - Lightning: Elevated risk - Excessive heat: Limited risk * Monday - Lightning: Elevated risk * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Elevated risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 pm northwest of a line from Meade to Greensburg to Stafford. Rainfall reports are also encouraged. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Sep 1, 4:27 PM CDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Dodge City KS 427 PM CDT SAT SEP 1 2018 KSZ030-031-012200- Trego KS-Ellis KS- 427 PM CDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES UNTIL 500 PM CDT... At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Palco, or 11 miles north of Ogallah, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Trego and northwestern Ellis Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3898 9975 3913 9990 3913 9937 TIME...MOT...LOC 2127Z 234DEG 22KT 3915 9968 TATRO
Special weather statement, Sep 1, 4:30 PM CDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Dodge City KS 430 PM CDT SAT SEP 1 2018 KSZ030-012230- Trego KS- 430 PM CDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TREGO COUNTY UNTIL 530 PM CDT... At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Trego Center, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wakeeney, Ogallah and Trego Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3874 9984 3874 10011 3913 9998 3913 9965 TIME...MOT...LOC 2130Z 188DEG 27KT 3880 9996 TATRO
Special weather statement, Sep 1, 4:40 PM CDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Dodge City KS 440 PM CDT SAT SEP 1 2018 KSZ031-012245- Ellis KS- 440 PM CDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELLIS COUNTY UNTIL 545 PM CDT... At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Yocemento, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hays and Ellis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3890 9927 3891 9956 3913 9952 3913 9921 TIME...MOT...LOC 2140Z 188DEG 27KT 3898 9939 TATRO
Local storm report, Sep 1, 5:28 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 9 NNW CATHERINE 39.04N 99.30W
09/01/2018 E1.00 INCH ELLIS KS PUBLIC
QUARTER SIZED HAIL WITH SOME WINDS AND GOOD
RAIN (UNSURE OF SPEED OR AMOUNT).
&&
RMLLocal storm report, Sep 1, 5:37 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 7 NW CATHERINE 39.00N 99.30W
09/01/2018 E2.00 INCH ELLIS KS PUBLIC
2 INCH HAIL REPORTED VIA SOCIAL MEDIA.
&&
RMLSpecial weather statement, Sep 1, 5:59 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
559 PM CDT SAT SEP 1 2018
KSZ030-031-045-046-020000-
Rush KS-Trego KS-Ellis KS-Ness KS-
559 PM CDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHWESTERN RUSH AND ELLIS COUNTIES UNTIL 700 PM CDT...
At 558 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Ness City to 7 miles east
of Emmeram. Movement was northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, McCracken,
Liebenthal, Brownell, Emmeram, Yocemento, Cedar Bluff, Munjor,
Pfeifer, Toulon, Antonino and Riga.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Kansas.
LAT...LON 3870 9904 3845 9998 3901 9961 3913 9936
3913 9904
TIME...MOT...LOC 2258Z 208DEG 26KT 3854 9982 3899 9900
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:05 PM CDT | Areal Flood Warning | DDC | Grant, Kearny | 3 hr |
| Aug 31, 8:17 PM CDT | Special Weather Statement | DDC | Scott | 58 min |
| Aug 31, 8:41 PM CDT | Special Weather Statement | DDC | Scott | 34 min |
| Aug 31, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 28 min |
| Aug 31, 10:12 PM CDT | Special Weather Statement | DDC | Trego | 33 min |
| Aug 31, 11:18 PM CDT | Special Weather Statement | DDC | Rush | 42 min |
| Sep 1, 2:08 AM CDT | Special Weather Statement | DDC | Ford | 67 min |
| Sep 1, 2:22 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 20 min |
| Sep 1, 3:29 AM CDT | Special Weather Statement | DDC | Meade | 61 min |
| Sep 1, 7:23 AM CDT | Special Weather Statement | DDC | Ford | 37 min |
| Sep 1, 3:49 PM CDT | Special Weather Statement | DDC | Trego | 41 min |
| Sep 1, 4:27 PM CDT | Special Weather Statement | DDC | Trego | 33 min |
| Sep 1, 4:30 PM CDT | Special Weather Statement | DDC | Trego | 60 min |
| Sep 1, 4:40 PM CDT | Special Weather Statement | DDC | Ellis | 65 min |
| Sep 1, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 45 min |
| Sep 1, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 41 min |
| Sep 1, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 42 min |
| Sep 1, 5:59 PM CDT | Special Weather Statement | DDC | Ellis, Ness | 61 min |
| Sep 1, 6:46 PM CDT | Special Weather Statement | DDC | Rush | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.